Certain medications can worsen Parkinson’s disease. They do so by decreasing the activity of Dopamine inside the brain.
If a patient has Parkinsonism due to the use of these medications, then the condition is called “Drug Induced Parkinsonism”.
In this condition, Amantadine may be more effective than levodopa. Anticholinergic medications (e.g. trihexyphenidyl) can also be used, but for reasons detailed in another article, I try to avoid using anticholinergics.
Medications that can produce symptoms like Parkinson’s disease
|Many medications used for psychiatric problems such as schizophrenia||Haloperidol, Risperidal, Olanzapine, Aripiprzole, Trifluoperazine and many more. Clozapine and Quetiapine usually do not cause problems.|
|Some medications for mood and depression||Fluphenazine, Tranycypormine, Lithium|
|Some anti-nausea medications||Metoclopramide, Levosulpuride, High doses of domperidone about 30-40 mg/day, Flunarazine, rarely cinnarazine|
|Some heart and blood pressure medications||Amiodarone, methly-dopa|
Dr. Kharkar is a Neurologist, Epilepsy specialist & Parkinson’s disease specialist in Mumbai, Maharashtra, India.
He has trained in the best institutions in India, US and UK including KEM hospital in Mumbai, University of California at San Francisco (UCSF), USA & Kings College in London.
– Click One –